Antidepressant Side Effects to Be Aware Of
Selective serotonin reuptake inhibitors (SSRIs) represent some of the newest and most effective antidepressant medications on the market.
By changing the way your body reabsorbs serotonin, a significant neurotransmitter that influences a range of effects like mood and sleep, SSRIs allow more serotonin to be available in the brain for longer periods of time. More serotonin in the brain can help decrease the symptoms of depression, but it can also trigger some unwanted, uncomfortable, and even serious side effects of antidepressants.
Not everyone will experience antidepressant side effects, but those who do will feel:
Starting new medications can be hard on your stomach and digestive system. The resulting gastrointestinal symptoms are usually mild but can be severe enough to warrant a change from one SSRI to another.
The most common G.I. issues caused by antidepressants are:
- Nausea and vomiting
- Stomach pain
- Heartburn, acid reflux, or indigestion
At times, you might need to take some over-the-counter or prescription medications to manage these G.I. side effects of antidepressants.
The new medication might lead to numerous changes to your skin. You could notice your skin drying out, or you could see new blemishes pushing their way to the skin’s surface.
Some people could see more severe allergic reactions like rashes and hives erupt shortly after starting an antidepressant. Like the other side effects discussed here, be sure to let your prescriber aware of whatever changes you see to avoid long-term effects.
Changes in Sleep
Depression can change the way you sleep by making you drowsy for most of the day or robbing you of your ability to sleep at all. Since serotonin plays a major role in the quality and quantity of your sleep, antidepressants that affect serotonin can impact sleep as well.
The SSRI can make your insomnia or hypersomnia more intense, or it can totally reverse your previous symptoms. Someone who has been unable to sleep while depressed may start sleeping for 20 hours each day with the introduction of the medication while another person might move from sleeping all day to not being able to sleep at all.
Appetite and Weight Changes
The appetite and weight changes caused by depression and antidepressants mirror the situation with sleep, depression, and antidepressants. Depression can result in low appetite and weight loss just as antidepressants can result in low appetite and weight loss. On the flip side, depression and antidepressants may lead to an increased appetite with weight gain.
Deciding on a protein powder or a workout supplement can an overwhelming experience. Check out this workout supplement guide to help you find what you need.
Unfortunately, with antidepressants, you can never predict who is going to have a weight loss or weight gain. Putting on a few extra pounds is uncomfortable, but it might not compare to the discomfort of depression.
Sexual Side Effects
An impactful side effect of antidepressant medications is sexual difficulties. Someone using an SSRI might experience less interest in sex, problems getting or maintaining an erection, and an inability to ejaculate.
People find these side effects challenging to manage because of the reaching effects they have on the individual. Feeling less depressed is important, but if self-esteem and satisfaction in the romantic relationship are disturbed, the antidepressant could be limiting its own benefit.
Not everyone will experience sexual side effects, and those who do may be less affected by different drugs at different doses.
Nervous System Issues
Your central, autonomic, and peripheral nervous systems control and regulate much of your body’s functioning, but antidepressant side effects can also influence them. SSRIs can lead to:
- Dry mouth
- A headache
Even if you experience any or all of these symptoms, there is a good chance these side effects will dissipate with time. In a week or two, your symptoms could totally diminish.
Increased Mood Symptoms
It is always confounding when a medication can produce the exact symptoms it is meant to treat. Migraine medications may cause headaches. Pain medications may increase pain, and antidepressants may increase depression.
When starting a new antidepressant medication, people sometimes report feeling a lower mood or highly emotional, more irritability, more guilt and worthlessness, lower energy, and less motivation. These are telltale signs that the medication is creating more depression.
Talk with your doctor about options, but remember, it can take four to six weeks for an SSRI to achieve the full effect in your body. You might only be experiencing a worse depression before the medication has a chance to be effective.
Suicidal Thoughts, Feelings, and Actions
Speaking of worsening depression, there is an increased risk of suicidal thoughts, feelings, and behaviors for some when taking an antidepressant. The evidence is not conclusive on this, but it appears teenagers are at a higher risk of this relationship.
Suicidal thoughts and attempts are always serious. Studies do show that kids who receive counseling along with their antidepressant medications are less likely to feel suicidal than those who receive medication alone, so make therapy part of their treatment plan.